Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 350, NWS Jackson, MS

May 13, 2003Humphreys County, Yazoo County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 13, 2003, 10:31 PM CDT for Humphreys County, Yazoo County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2003, 10:31 PM CDT (03:31 UTC)
Expired
May 13, 2003, 11:00 PM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Humphreys County, MS, Yazoo County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

742 
WUUS54 KJAN 140331
SVRJAN
MSC053-163-140400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1030 PM CDT TUE MAY 13 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI
  YAZOO COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 1100 PM CDT

* AT 1030 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF LOUISE...OR ABOUT 10 MILES
  NORTHWEST OF YAZOO CITY...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR YAZOO CITY AT 1035 PM CDT
  BE NEAR EDEN AT 1040 PM CDT
  BE NEAR BENTON AT 1050 PM CDT

DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3301 9063 3288 9063 3277 9023 3296 9018
          3301 9045

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 9:55 PM CDT, 36 minutes earlier.

Area forecast discussion, May 13, 9:55 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION...MESO UPDATE...
NATIONAL WEATHER SERVICE JACKSON MS
955 PM CDT TUE MAY 13 2003

SATELLITE IMAGERY SHOWS CONVECTIVE COMPLEX MOVING SOUTHEAST OUT OF
SOUTHWEST ARKANSAS INTO NORTH LOUISIANA IN NORTHWEST FLOW. ALLOWED
SPC WATCH TO EXPIRE ACROSS SOUTHEAST ARKANSAS AND NORTHWEST
MISSISSIPPI AND HAVE ADJUSTED ZONES. WILL KEEP OTHER WATCH GOING FOR
THE WESTERN PART OF NORTHEAST LOUISIANA UNTIL 1 AM. AIRMASS OVER
NORTHEAST LOUISIANA HAS SOME INSTABILITY. STILL COULD GET SOME
LOCALLY HEAVY RAINS AND ISOLATED SEVERE WEATHER FROM MAINLY HAIL AND
GUSTY WINDS OUT OF THE COMPLEX. SO HAVE UPDATED ZONES TO REFLECT
THIS.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

17
Hazardous weather outlook, May 13, 1:57 PM CDT, 8 hours 34 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
157 PM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
ISOLATED SEVERE STORMS ARE POSSIBLE OVERNIGHT AND WEDNESDAY OVER
EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF
MISSISSIPPI. AREAS NORTH OF INTERSTATE 20 WILL HAVE THE BEST
CHANCES OF SEVERE WEATHER OVERNIGHT...WITH AREAS SOUTH OF 20
HAVING THE BEST CHANCES OF SEVERE WEATHER FOR WEDNESDAY.

TWO MAIN FACTORS WILL BE TRIGGERS FOR SHOWER AND THUNDERSTORM
DEVELOPMENT OVERNIGHT AND INTO WEDNESDAY. THE FIRST FEATURE WILL
BE AN APPROACHING CONVECTIVE COMPLEX...A GROUP OF
THUNDERSTORMS...FROM ARKANSAS. THIS COMPLEX SHOULD BEGIN
APPROACHING THE DELTA BY TONIGHT AND CONTINUE MOVING SOUTHEAST
OVER MISSISSIPPI THROUGH TOMORROW. ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE WITHIN THIS COMPLEX...MAINLY PRODUCING WIND
GUSTS OF 70 MPH AND HAIL OVER THREE QUARTERS OF AN INCH IN
DIAMETER. IN ADDITION...A WARM FRONT...WILL CONTINUE MOVING
SLOWLY NORTHWARD OVER THE OUTLOOK AREA. SHOWERS AND THUNDERSTORMS
WILL DEVELOP ALONG AND MAINLY NORTH OF THIS BOUNDARY.

...FLOODING...
HEAVY RAINFALL WILL BE POSSIBLE THROUGH WEDNESDAY OVER THE ENTIRE
OUTLOOK AREA.

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT AS A WARM FRONT
CONTINUES TO MOVE SLOWLY NORTHWARD AND A CONVECTIVE COMPLEX MOVE
SOUTHEAST OVER THE AREA.  ATMOSPHERIC CONDITIONS ARE EXPECTED TO
BE SUCH THAT THUNDERSTORMS MOVE OVER THE SAME AREA...WHICH COULD
LEAD TO PONDING OF WATER ON AREA ROADWAYS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

...DAYS TWO AND THREE...
SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE
REGION THURSDAY AND FRIDAY.  THE MAIN SEVERE WEATHER RISKS WILL
BE HAIL GREATER THAN THREE QUARTERS OF AN INCH...AND WIND GUSTS
HIGHER THAN 60 MILES AN HOUR.

UPPER LEVEL DISTURBANCES AND A VERY MOIST AND UNSTABLE AIRMASS
WILL COMBINE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS ON
THURSDAY AND FRIDAY. AT THE SURFACE...A FRONTAL BOUNDARY WILL
HELP FOCUS THUNDERSTORM ACTIVITY. THIS FRONTAL BOUNDARY SHOULD BE
STATIONARY OVER PORTIONS OF CENTRAL MISSISSIPPI ON THURSDAY...AND
BEGIN MOVING SOUTHWARD BY FRIDAY.

IN ADDITION TO THE POSSIBILITY OF SEVERE WEATHER...HEAVY RAINFALL
WILL ALSO BE A CONCERN THROUGH FRIDAY. ATMOSPHERIC CONDITIONS
WILL BE SUCH THAT THUNDERSTORMS COULD MOVE REPEATEDLY OVER THE
SAME AREA...POTENTIALLY RESULTING IN LOCALLY VERY HEAVY RAINFALL
TOTALS.

...DAYS FOUR THROUGH SEVEN...
THE POSSIBILITY FOR SEVERE STORMS WILL CONTINUE INTO SATURDAY AS
A FRONTAL BOUNDARY CONTINUES TO MOVE SOUTHWARD OVER THE OUTLOOK
AREA.

THE RISK OF HAZARDOUS WEATHER APPEARS LOW FOR SUNDAY THROUGH
TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 13, 10:10 PM CDT, 21 minutes before
ARZ074-075-MSZ018-034-140330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1010 PM CDT TUE MAY 13 2003

SEVERE THUNDERSTORM WATCH 362 EXPIRED AT 10 PM. THE FOLLOWING
COUNTIES ARE NO LONGER UNDER A WATCH...

IN NORTH MISSISSIPPI...
  BOLIVAR         WASHINGTON

IN SOUTHEAST ARKANSAS...

  ASHLEY          CHICOT

THE THREAT FOR SEVERE WEATHER HAS SHIFTED SOUTH OF THE AREA.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.